Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 38, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 4, 2016, 7:31 PM EDT for Bell County, Harlan County, Leslie County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2016, 7:31 PM EDT (23:31 UTC)
- Expired
- Aug 4, 2016, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Harlan County, KY, Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:00 PM EDT | FLASH FLOOD | 1 Ssw Beverly, KY | PORTIONS OF MUD LICK BRANCH ROAD WASHED AWAY. |
| Aug 4, 8:00 PM EDT | FLASH FLOOD | Wnw Beverly, KY | OVER A FOOT OF WATER ACROSS HWY 2011. SPOTTER MENTIONED PORTIONS OF AN UPSTREAM BRIDGE HAD WASHED DOWN THE RIVER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112
WGUS53 KJKL 042331
FFWJKL
KYC013-095-131-050300-
/O.NEW.KJKL.FF.W.0038.160804T2331Z-160805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
731 PM EDT THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN HARLAN COUNTY IN SOUTHEASTERN KENTUCKY...
SOUTHWESTERN LESLIE COUNTY IN SOUTHEASTERN KENTUCKY...
NORTHEASTERN BELL COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 1100 PM EDT
* AT 728 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
VERY HEAVY RAIN ACROSS THE WARNED AREA. OVER TWO INCHES OF
RAINFALL HAS FALLEN IN LESS THAN AN HOUR. UP TO AN ADDITIONAL INCH
OF RAINFALL IS EXPECTED TO FALL BETWEEN 7:30 AND 8:30 PM. EXCESSIVE
RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS...
AND ROADSIDE CULVERTS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TACKY TOWN...SAYLOR...STONY FORK JUNCTION...SPRUCE PINE...
SANDY FORK AND BEVERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3695 8355 3694 8351 3695 8351 3694 8343
3689 8337 3682 8354
$$
GEOGERIAN2 follow-up statements
479
WGUS73 KJKL 050026
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
826 PM EDT THU AUG 4 2016
KYC013-095-131-050300-
/O.CON.KJKL.FF.W.0038.000000T0000Z-160805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARLAN KY-LESLIE KY-BELL KY-
826 PM EDT THU AUG 4 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
WESTERN HARLAN...SOUTHWESTERN LESLIE AND NORTHEASTERN BELL
COUNTIES...
AT 824 PM EDT...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN HAD
MOVED OUT OF THE AREA...HOWEVER EXCESSIVE RUNOFF FROM PREVIOUS HEAVY
RAINFALL WILL CONTINUE TO CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...ROADS...AND ROADSIDE CULVERTS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TACKY TOWN...SAYLOR...STONY FORK JUNCTION...SPRUCE PINE...
SANDY FORK AND BEVERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3695 8355 3694 8351 3695 8351 3694 8343
3689 8337 3682 8354
$$
GEOGERIAN645
WGUS73 KJKL 050305
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1105 PM EDT THU AUG 4 2016
KYC013-095-131-050314-
/O.EXP.KJKL.FF.W.0038.000000T0000Z-160805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARLAN KY-LESLIE KY-BELL KY-
1105 PM EDT THU AUG 4 2016
...THE FLASH FLOOD WARNING FOR WESTERN HARLAN...SOUTHWESTERN LESLIE
AND NORTHEASTERN BELL COUNTIES HAS EXPIRED...
THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT.
LAT...LON 3695 8355 3694 8351 3695 8351 3694 8343
3689 8337 3682 8354
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:55 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 4, 3:55 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Jackson KY 355 PM EDT THU AUG 4 2016 .SHORT TERM...(This evening through Friday night) Issued at 355 PM EDT THU AUG 4 2016 A mid level shortwave is moving through the Lower OH Valley region this afternoon between ridging centered off the Carolina Coast and another ridge from the Southern Plains into the mid MS Valley region. Further northwest, a closed low is moving across western Ontario with associated shortwave trough south into the Upper MS Valley and northern Plains areas. At the surface, an area of high pressure was centered to the east and northeast of the area with a surface reflection of the shortwave trough extended from southern IL and trailed south into middle TN. Upstream of the area, an area of low pressure was moving across Ontario with a cold front trailing south into the Plains. Shower and thunderstorm coverage is greatest at present near the center of the slow moving shortwave and over the Cumberland Valley with coverage more isolated further east. Moisture is also deepest across this area with analysis of 1.8 inches or greater in these areas. These storms into this evening and possibly the overnight will be slow moving in general. Where outflows interact or some training of activity occurs, locally heavy rain will be a concern. The shortwave will only slowly make its way toward the Appalachians and should not depart east of the area until Friday afternoon. Thus even overnight tonight, isolated to scattered showers and some thunderstorms cannot be ruled out. Outside of these showers and any thunderstorms some breaks in the clouds will occur and with a moist airmass in place in the lower levels patchy fog will develop and might become dense in a few spots. This would particularly be the case near where heavier rain has fallen or will fall. The initial shortwave departing should combine with daytime heating for an increase in coverage of convection through the day on Friday, especially across the eastern two thirds of the area. This activity should wane with shortwave departing and loss of daytime heating on Friday evening. However, as the next shortwave and associated cold front approaches, chances will increase from the northwest late in the period. Temperatures will remain seasonably mild, with mid to upper 80s and some locations possibly touching 90 for highs on Friday. Lows tonight and Friday night should again be a couple of degrees either side of 70. .LONG TERM...(Saturday through Thursday) Issued at 301 PM EDT THU AUG 4 2016 Confidence is high on a cold front swinging south across eastern kentucky on Saturday with better shower and storm coverage across most of the area. For this reason, have trended pops upward and generally on the high side of guidance. PW's up near 2 inches will lead to some locally heavy rainfall, but modest storm movement out of the northwest at 15 to 20 mph should keep flooding threat at bay. Should be our last good chance of rain for several days as surface high builds in from the north. GFS tries to bring moisture back into the area as early as Monday with some precipitation again possible. ECWMF is dry through Tuesday. Given the boundary may wash out just to our south, it wouldn't take much to bring moisture back to the north. Thus, will leave a small mention of showers/storms on Monday afternoon and Tuesday, but both days could easily end up dry. By Wednesday, enough moisture should return to support better chances for afternoon/evening showers/storms. That will continue through the end of the week, as we maintain the summer pattern with upper level ridging across the eastern CONUS. Highs will generally remain at or a few degrees above guidance in the mid to upper 80s through the period. Lows will start off a bit cooler early next week with a few upper 50s possible Monday morning, with warmer lows expected as we head through the week and humidity returns. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 158 PM EDT THU AUG 4 2016 Shower and thunderstorm activity should increase through the afternoon in advance of slowly approaching shortwave. This system will only slowly move across the area and shower and thunderstorm chances should linger through the period. Any direct hit from showers and thunderstorms at a TAF site would result in a period of MVFR to IFR conditions. Probabilities for convection on site appears greatest at SME so a period of prevailing MVFR was included from 20Z to 22Z. Low level moisture levels will remain high tonight and at least if breaks occur in the clouds or some rain occurs at all sites, fog may become a concern. MVFR in fog was included from about 6Z to 13Z for all sites at this time, but confidence in this is not high. && .JKL Watches/Warnings/Advisories... None. && SHORT TERM...JP LONG TERM...KAS AVIATION...JP
Hazardous weather outlook, Aug 4, 3:32 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 332 PM EDT THU AUG 4 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052245- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 332 PM EDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH SATURDAY EVENING. SOME OF THE STORMS DURING THIS TIME COULD PRODUCE LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY THROUGH WEDNESDAY... MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR/JP
In the hours before
Local storm report, Aug 4, 6:12 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
612 PM EDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN HIATT 37.42N 84.38W
08/04/2016 M3.04 INCH ROCKCASTLE KY EMERGENCY MNGR
MEASURED IN JUST OVER AN HOUR.
&&
GEOGERIANThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:24 PM EDT | Areal Flood Advisory | JKL | Whitley | 2 hr |
| Aug 4, 3:27 PM EDT | Areal Flood Advisory | JKL | Estill, Lee | 2 hr |
| Aug 4, 3:55 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 2 hr |
| Aug 4, 4:05 PM EDT | Areal Flood Advisory | JKL | Pulaski | 115 min |
| Aug 4, 4:30 PM EDT | Areal Flood Advisory | JKL | Pulaski | 2 hr |
| Aug 4, 4:56 PM EDT | Areal Flood Advisory | JKL | Rockcastle | 2 hr |
| Aug 4, 5:01 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Rockcastle | 119 min |
| Aug 4, 6:04 PM EDT | Areal Flood Advisory | JKL | Pulaski | 116 min |
| Aug 4, 6:11 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Owsley | 2 hr |
| Aug 4, 6:32 PM EDT | Areal Flood Advisory | JKL | Breathitt | 118 min |
| Aug 4, 7:05 PM EDT | Areal Flood Advisory | JKL | Montgomery | 115 min |
| Aug 4, 7:09 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Leslie | 2 hr |
| Aug 4, 7:40 PM EDT | Areal Flood Advisory | JKL | Menifee, Morgan, Wolfe | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.